FEVER CARE

The patients infected with Avian Influenza (H5N1) have had symptoms of Cough, Diarrhea, Fever, Sore Throat, Pneumonia and Acute Repiratory Distress Syndrome (ARDS). Not everyone has every symptom.

There is a truism in modern medicine that few would dispute: To find a fever, you must take a temperature.

For our purposes today, let’s alter that slightly- to properly treat a fever, you must take a temperature. “Mothers Touch” on forehead can certainly alert you to an elevated temperature- but is not reliable to prove the absence of fever, nor the best way to track your efforts to reduce one.

One of the important items you should have in your home medicine cabinet is a fever thermometer. Although the ear thermometer has become quite popular lately, many hospital units have stopped using them, because they tend to be unreliable. An oral themometer is fine for most adults. For infants that cant use an oral thermometer, a rectal thermometer is the best bet. Good thermometers are available inexpensively in Big Box stores and many pharmacies. You should have at least one, and a back up in case that one doesnt work.

Mercury thermometers are no longer available because of the health risk posed by the metal released by broken glass. Anticipate that the thermometers available will be electronic. If you have one on your shelf long term, the internal battery may have failed, rendering the unit useless. Take this opportunity to check your thermometer. Then add a new one and/or a back up to your shopping list. If you are unfamiliar with taking a temperature read the directions and practice using it - before it is needed.

A thermometer can spread infection when its used between people. The safest way to prevent cross infection through thermometer use is to have one for each family member, labelled with their name. If that is unrealistic in your circumstance, then know how to effectively clean it between uses and people. Read label cleaning directions for the unit you purchase.

Normal body temperatures:
Axillary (armpit)- 97.6 degrees F. 36.44 degrees C.
Oral- 98.6 degrees F. 37 degrees C.
Rectal- 99.6 degrees F. 37.55 degrees C.

Body temperatures go up and down throughout the day. It is lowest at 6:00 A.M. 98.9 degrees F (37.16 degrees C.) maximum oral. It is highest at 4 P.M. 99.9 degrees F (37.72 degrees C.) maximum oral.

Allowing a fever to continue untreated will not be beneficial in a bird flu infection. The internal body temperature of a bird is approximately 108 degrees F. The H5N1 strain of influenza survives in this environment. The human body would suffer brain damage at this temperature.

Fever in and of itself is rarely dangerous unless it rises extremely high (most medical folks would consider over 105 degrees F. or 40.55 degrees C. concerning). In fact, it may serve an important purpose- most bacteria and viruses that infect humans find it hard to replicate at higher than normal human body temperatures. The main danger from fever is rapid dehydration- the human body uses twice as much water with every degree of temperature rise. Because of this, most physicians now recommend that we balance the risks and benefits of fever by only treating and attempting to reduce fevers greater than 101 degrees F, 38.33 degrees C.

Fever can increase the need for oxygen. Oxygen requirements increase 7 percent for every 1 degree F increase in body temperature over 98.6 degrees F. For example if a fever is 103.6 degrees F (39.77 degrees C) there is a 35 percent increase in the body’s need for oxygen.

Some children will have “febrile seizures”- Grand mal or tonic-clonic type seizures brought on by a rapid rise in body temperature. In most cases, although frightening to watch; they are not dangerous in and of themselves. Treating a fever reduces the chance that a febrile seizure will occur. Most children outgrow them by age 8. If emergency medical services/ emergency department care is available, most physicians would consider seizures a reason to call for ambulance transport to the hospital for evaluation. Call your 911 or Emergency Response phone number.

In the writers experience, some doctors recommend that any child with a history of febrile seizures should have their temperatures checked frequently whenever they are sick. Any temperature elevations, even if below 101 degrees F. (38.33 degrees C.), should be treated to supress the sudden spike that might trigger a seizure. If your child has a history of febrile seizures, discuss fever care with his/her healthcare provider now, before any illness occurs.

Disclaimer: Nothing in this fever care page should take the place of your healthcare providers instructions. It is supplied to help those that cannot reach their physician in person or by telephone in times of illness. Although based on “Fever Care Guides” usually given patients in Emergency Department settings, you should attempt to discuss fever care with your physician or healthcare provider before following the information in this page. The authors, editors and members or readers of the Flu Wiki are not responsible for any negative outcome of persons reading and using the information in this page. Internet information should never take the place of your physicians instructions.

FEVER CARE:

Take the temperature every four hours.

Take off unnecessary clothing. If chills or shivering, use a light blanket. Heavier covers prevent the radiation of heat and slow down temperature reduction.

Give Acetaminophen (Tylenol) for fever over 101.0 degrees F (38.33 degrees C.). For adults and children over 95 lbs., use two tablets (650 mg or 1000 mg total dose). For smaller adults and children under 95 lbs, administer according to the dosage chart below.

DO NOT GIVE ASPIRIN TO CHILDREN OR TEENAGERS! Aspirin use during illness with colds, flu or chicken pox has been assosciated with the development of Reyes Syndrome, a frequently fatal disease.

DO NOT USE MOTRIN(Ibuprofen) IF THE PATIENT HAS LIVER DISEASE OR ILLNESS UNLESS APPROVED BY THEIR HEALTHCARE PROVIDER. Ask the provider if ibuprofen is safe for the patient to use for fever control.

Give plenty of cold things to drink. Encourage fluids in small amounts frequently to a febrile person who is not drinking well on their own. Ice pops are often well taken by children who may not drink a bottle or cups otherwise. Water, juices (low acid work best, half strength for children) or half strength sport drinks work well. Pedialyte (name brand) and similar rehydration liquids help replace other nutrients lost in fever. Some sport drinks and pedialyte-type replacement fluids come in shelf stable powder form, and at least one can makes a good addition to a prep shelf. The human body needs water to maintain enough blood and other fluids to function properly. Dehydration results when the body loses more liquid than it takes in. This can happen with severe diarrhea, especially when there is vomiting too. It can also happen in very serious illness, when a person is too sick to take much food or liquid. People of any age can become dehydrated, but dehydration develops more quickly and is most dangerous in small children.

After four hours, recheck the temperature and re-administer acetaminophen if needed.

Recheck the temperature any time the patients behavior changes, they have chills or “feel hot”. Even after tylenol administration it is unusual but possible for the fever to rise higher and need additional treatment may be needed.

FOR FEVER OVER 104 degeees DO THIS ALSO:
Sponge person while sitting in a tub of lukewarm (just over your own body temperture, NOT cold water!) water for 20 minutes. Rest (dry, in bed) for 20 minutes. Recheck temperature. If still over 104 degrees, repeat sponge bath as needed. You can also apply cool water soaked towels to the person if they cannot get in a tub. If the person starts shivering violently (chills) stop and try again in 20 mins.

In case of vomiting acetaminophen can also be administered by rectal suppository. These suppositories are available in the pharmacy section, often kept refridgerated behind the counter- ask your pharmasist for a pack. Keep them refridgerated before use. Because they come in different strengths check the label for dosages.

Ibuprofen:
Over the counter ibuprofen can be used for fever reduction. It lasts longer than tylenol- closer to six hours than four. For adults without a history of stomach ulcer and who can tolerate the medicine, it is another choice. Most physicians recommend 600 mg of Ibuprofen every 6 hours for fever control. Do not take on an empty stomach. Most over the counter tablets are 200 mg. each, so three tablets equal 600 mg. Take with crackers or milk if possible, or use tylenol.

For children over two years of age:
Ibuprofen comes in liquid suspension. It can be used according to label directions by weight (Max dose 10 mg/kg every six hours). Children over 20 kg (44 lbs) can take one adult advil (200 mg). Don’t give ibuprofen to children under two years of age without your physicians approval.

Using this information when taking other cold/flu medicine:
Many over the counter cold and flu compound medicines already contain tylenol, acetaminophen, or ibuprofen. If the patient has taken these medicines, check the label contents before giving additional medicine like tylenol or ibuprofen to treat fever. If they already contain the same medicine you are thinking of using, do not give more before the previous dose has warn off. It might result in a dangerous overdose of the medicine. Call you doctor or healthcare provider before giving other medicine if you are unsure.

This is the reason many healthcare workers choose to use individual medicines as needed rather than a compound medicine-it is much easier to treat and adjust the symptoms to the patients needs when single medicines are used. Instead of storing compound medicines, consider single ones (for example, acetaminophen, ibuprofen, for fever control and pain relief; guafenisen for cough; and pseudoephedrine tablets for decongestant relief) for your prep shelf. That way you can treat symptoms as needed, rather than using a “shotgun” approach when only one symptom is what you are targeting.

Many over the counter remedies contain an antihistamine. Antihistamines have an important role in treating allergy reactions, such as hay fever or seasonal allergy problems. Most physicians do not recommend them for treating cold and flu, where no allergy component is happening. They can “dry up” mucous, making it harder to cough or sneeze out; thus worsening breathing. Discuss the use of antihistamines with your healthcare provider to make sure the patient recieves the treatment appropriate for them.

Alternating Fever Medicines:

Some physicians recommend alternating fever control medicines. This technique helps prevent sudden fever rise when a single medicine is wearing off, but it is not yet time to adminster another dose. This technique can be used for children or adults. Determine if your healthcare provider approves this technique before using it.

To alternate medicines, start with either acetaminophen, also known as Tylenol. Check the temperature, administer the medine by the correct dose for age/weight. Three hours later, check the temperature again. If the fever is still over 100.0 degrees, administer the second medicine (ibuprofen, naproxen (aleve), or aspirin (aspirin is NOT for children or teens). Check the temperature three hours later. If the fever is still over 100.0 degrees, administer the first medicine. Continue as needed. This assure that neither medicine is given more often than every six hours, but the patient recieves a fever control medicine every three hours.

Be certain when giving any other medications (cold/flu or cough preparations, that the medications your giving do not contain acetaminophen, ibuprofen, naproxen, or aspirin — if you give these medications along with medicine to lower the fever, it may result in an overdose). The rule of thumb is to treat the most alarming issue — if the fever is high, treat JUST the fever . . . the rest will clear up in time . . . don’t use combination medications like theraflu, nyquil, dayquil. . . if you’re giving tylenol, ibuprofen, or aspirin. ‘’‘!! If you would prefer to use theraflu, nyquil, or dayquil, it’s important to remember to NOT give ANY other medications, because these contain antihystamines (allergy/sneezing/coughing medicines), expectorants (medicines to help get rid of mucous) and antipyretics (fever medicines). ‘’‘

An example of this in action: At noon, check the temperature. The fever is 102.0 degrees F (38.88 degrees C.). Administer acetaminophen. At 3 PM, check the temperature. If over 100.0 degrees F. (37.77 degrees C.), administer ibuprofen. AT 6 PM, check the temperature. If over 100.0 degrees F.(37.77 degrees C.), administer acetaminophen. Continue as needed. Start over whenever the fever rises again. You can start or stop the alternating schedule at any time, not only those used in the example. Just make sure that 6 hours passes between times that medicine is given again.

TYLENOL DOSING:
do not use more than every four hours unless directed by a healthcare provider

6–11 pounds 40 mg
12–17 pounds 80 mg
18–23 pounds 120 mg
24–35 pounds 160 mg
36–47 pounds 240 mg
48–59 pounds 320 mg
60–71 pounds 400 mg
72–95 pounds 480 mg
96 pounds and over 650 mg
ADULT- 650 to 1000 mg every four hours as needed

IBUPROFEN SUSPENSION ( 100 mg/5 ml) DOSING:
do not use more than every six hours unless directed by a healthcare provider

24–35 pounds 5 ml (1 tsp.)
36–47 pounds 7.5 ml (1.5 tsp.)
48–59 pounds 10 ml (2 tsp)
60–74 pounds 12.5 ml (2.5 tsp)
75–95 pounds 15 ml (3 tsp)
over 95 pounds, may use 2 tabs Advil
ADULT- 400 to 600 mg every six hours as needed

Related Reading

The Management of Fever in Young Children with Acute Respiratory Infections
World Health Organization (WHO) 21 pages pdf

Proposed Molecular Theory of Fasting During Fevers Due To Infection Eric Yarnell, ND, RH, PS
Alternative Medicine Review vol 6 no 5 2001 pages 482–487

Fever on Wikipedia

Page last modified on December 15, 2007, at 01:20 AM by pogge